Tardive Dyskinesia: Reaction to improper prescription of drugs, or neuropsychiatric symptoms of dementia?

Image Source: Kate Swaffer © 2015

Long title, long standing problem. And about which I have a question.

“Tardive dyskinesia is a side effect of antipsychotic medications. These drugs are used to treat schizophrenia and other mental health disorders. TD causes stiff, jerky movements of your face and body that you can’t control. You might blink your eyes, stick out your tongue, or wave your arms without meaning to do so.”

I’ve nursed people with dementia in hospitals and aged care institutions who have displayed these symptoms. I’ve also been an unpaid family care partner and legal guardian for people who have since died from dementia, also with some of these symptoms..

So, my question today, is: Are these ‘symptoms’, which have usually (? wrongly) been attributed to dementia, almost exclusively due to the use of antipsychotics? 

I know very little about this condition, and would welcome anyone who can provide a detailed update. Thank you.

Oh, and I wonder does this also support the need to #BanBPSD?

10 thoughts on “Tardive Dyskinesia: Reaction to improper prescription of drugs, or neuropsychiatric symptoms of dementia?

  1. I have done research on Parkinson’s, and was always disturbed that these patients are given a drug which causes dyskinesia. It seems we create MORE problems when we try to fix our brain with drugs. And until we truly understand the brain’s elaborate system, we are just experimenting on ourselves, sadly. These drugs have NO PLACE in the treatment of dementia, however, and there is no scientific basis for their safe use in seniors. It is wrong to prescribe antipsychotics to seniors, even though it is STILL being done in Quebec. Thank you for bringing everyone’s attention to this again, Kate. Here is the best explanation I have found, in the context of Parkinson’s:

    “Researchers don’t know exactly why dyskinesia develops, but they believe a number of brain chemicals, including serotonin, glutamate and dopamine, play a role. Dopamine is particularly important. In Parkinson’s, the brain cells that make dopamine are lost, so dopamine levels decrease. Levodopa temporarily restores dopamine, but because the medication has to be taken several times per day, dopamine levels rise and fall. These fluctuating levels, and the continued loss of dopamine-producing brain cells, make it impossible to keep a steady level of dopamine, which contributes to dyskinesia.”

    Like

    • Agree Lorrie… and to your comment “we are just experimenting on ourselves” – the very sad truth, is others are experimenting with people with dementia, they are not actually doing it to themselves!!! xxx

      Like

  2. Hello Kate, I’m a mental health nurse in the UK, working with older adults. I have nursed people with dementia for over 20 years. I have recently been reading up on the subject of TD, in relation to a patient using tricyclic antidepressants. In schizophrenia, research has shown that dyskinesia is part of the condition, as it is seen in psychotropic-naive individuals. In dementia, movement disorders are seen due to the breakdown of neural pathways, but clearly the use of antipsychotics for long periods will exacerbate this.
    You have prompted me to research this further, and I would be happy to discuss this with you x

    Like

  3. Kate, Tardive Dyskinesia (TD) is to 100% caused by neuroleptics or other similar substances (as the term “tardive” indicates: TD appears after prolonged use of these drugs). TD is not a “BPSD”. But, the problem lies in the use of neuroleptics for what is called “BPSD”, instead of trying to understand the meaning of behaviour or finding out the unmeet needs.
    Unfortunately, “BPSD” entices physicians to prescribe these inadequate drugs, so as a geriatrician I support your campaign to Ban BPSD!

    Like

    • Thank you for this helpful comment. I did realise it’s not a BPSD, but rather thought it must be causing what is being attributed as that. You seem to confirm this. I’ll be in contact again if I activate the campaign again! Thanks!

      Like

  4. I can’t answer your question, Kate, as I do not currently know of anyone with dementia displaying these symptoms. Too long since my nursing days to make any association of psychotics with these symptoms that were quite commonly seen in geriatric patients back in those days. Current hospital protocols advise strongly against the use of anti-psychotics for people displaying delirium or with a diagnosis of dementia, whether staff follow this protocol either in or outside of the hospital system is still questionable. Continual education is required!!!!!

    Like

  5. I find it quite disturbing that the diagnosis of the above phenomenon his based purely on the ruling out of other potential causes. This, to me, would render it an unacceptable payoff for the use of these medications.

    Liked by 1 person

    • Agree Julie… and as dementia is the one contraindication for using these harmful drugs (pharmaceutical restraints), we soups not be prescribed them ad nauseum like is currently the norm. X

      Like

You are very welcome to respectfully join this global conversation.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.